Kansas, 2018

Flood and Hail in Kansas, May 2, 2018

May 2, 2018 · NWS DDC · 30 events in 7 counties and zones

A warm front lifted north into the region and provided the focus for thunderstorm develop early in the afternoon. An upper level short wave trough moving into the Rockies provided the upper support for the severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A warm front lifted north into the region and provided the focus for thunderstorm develop early in the afternoon. An upper level short wave trough moving into the Rockies provided the upper support for the severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 2, 11:22 AM CST, 38 minutes earlier.

Area forecast discussion, May 2, 11:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1222 PM CDT Wed May 2 2018

...Updated Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 224 AM CDT Wed May 2 2018

Thunderstorms are likely again today as a southwest flow aloft
across the Central Plains becomes increasingly more difluent
downstream of an upper level trough across the Desert Southwest.
In response, a surface low lee of the Rockies is expected to
reorganize across northeast New Mexico and shift northward into
southeast Colorado through this afternoon. This will usher a
frontal boundary stalled in southwest Kansas back north while an
associated dryline, after retreating into extreme southwest Kansas
much earlier this morning, begins to migrate slowly east again.
Meanwhile, a prevailing southerly flow in central Kansas will
continue to supply ample low level moisture reinforcing surface
dewpoints in the lower/mid 60s(F) ahead of the dryline. With a
strong +100kt upper level jet lifting northeast out of the Desert
Southwest into the high plains supplying increased dynamic support
aloft, the stage will be set for thunderstorm development along
and ahead of the dryline by early to mid afternoon as low/mid
level lapse rates steepen. Significant instability with CAPE
values in excess of 2000 to 2500 J/kg and strong 0-6km shear
suggests a heightened severe potential, including the possibility
for tornadoes, even though the directional shear component isn't
overly favorable.

Although a stalled frontal boundary across southwest Kansas will be
slow to lift back to the north today, highs are expected to reach
the lower/mid 80s(F) across south central Kansas into portions of
southwest Kansas while the mid/upper 70s(F) are forecast in west
central and central Kansas. Expect lows generally down into the
50s(F) tonight with the lower 60s(F) likely in south central
Kansas.

.LONG TERM...(Thursday through Tuesday)
Issued at 258 AM CDT Wed May 2 2018

Although an outside chance for precip lingers across west central
and central Kansas Thursday due to a passing upper level shortwave
across Nebraska sending a cold front through western Kansas, a drier
period will be on hand for the region through the weekend as ridging
aloft moves off the Pacific into the Intermountain West. A dry air
mass will spread into western Kansas behind the frontal passage
Thursday, then remain through the early part of the weekend limiting
instability while an initial southwesterly flow aloft early in the
period begins to weaken while becoming more zonal by Saturday.

A cold front will push through western Kansas mid to late Thursday
afternoon allowing cooler air to filter into the area. Expect highs
only up into the 70s(F) across west central Kansas Thursday
afternoon with highs still reaching the 80s(F) ahead of the boundary
across south central Kansas and possibly portions of southwest
Kansas. Although briefly, more seasonal highs are likely Friday in
wake of the frontal passage the day previous. Should see highs only
up into the 70s(F) Friday afternoon with temperatures rebounding
back up into the 80s(F) over the weekend as upper level ridging
moves across the Central Rockies into the Western High Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1215 PM CDT Wed May 2 2018

VFR conditions and southerly winds can be expected this afternoon
to all TAF sites with the possible exception of the HAYS area as
a surface boundary/warm front lift north across western Kansas.
Strong to severe thunderstorms can also be expected along and
east/of this surface boundary through late day as an upper level
wave passes. At this time the area most favorable for these severe
storms will be east of Liberal and near/south of Dodge City so
will be inserting convection for a few hours early this afternoon
at Dodge while leaving precipitation out of the remainder of the
TAF sites. Also insert VCSH in the Garden City area to cover the
convection developing further north of the cold front. As our
winds become southerly today they will average 10 to 15 knots
through the remainder of the day. After sunset several models once
again bring IFR stratus back to areas of western Kansas
overnight, mainly after midnight. There could even be a few
isolated showers or thunderstorms before this stratus moves in,
mainly between 00z Thurs and 06z Thurs in Liberal and Dodge City
areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  55  80  46 /  70  20  10   0
GCK  83  51  75  43 /  20  10  10   0
EHA  82  50  75  44 /  10   0   0   0
LBL  85  52  78  45 /  30  10   0   0
HYS  78  53  78  46 /  10  10  20  10
P28  85  63  87  50 /  70  50  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for KSZ084-085.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Burgert
FIRE WEATHER...JJohnson
Hazardous weather outlook, May 2, 3:29 AM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
429 AM CDT Wed May 2 2018

KSZ030-031-043>046-061>066-074>081-084>090-030930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
429 AM CDT Wed May 2 2018 /329 AM MDT Wed May 2 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms are expected to develop early to
mid afternoon across portions of southwest Kansas, then spreading
northeast into central Kansas through the evening. Storms will be
capable of producing up to tennis ball size hail and damaging
winds in excess of 60 mph. Such conditions exist that tornadoes
are also a possibility with the strongest storms.

A Red Flag Warning is in effect for extreme southwest Kansas this
afternoon through early evening. See the fire weather message for
further details. Otherwise, gusty south winds and low relative
humidity will produce elevated fire conditions across the
remaining portions of southwest Kansas into central and south
central Kansas this afternoon. Outdoor burning is discouraged.

Day 1 Hazards
-------------
* Tornado: Elevated risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Gusty west-northwest winds and low relative humidity will create
elevated fire weather conditions Thursday afternoon. Outdoor burning
is discouraged.

Elevated fire weather conditions return over the weekend into
early next week as gusty southerly winds and low relative humidity
return to southwest and central Kansas.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  No hazards.

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this afternoon through this
evening generally east of a WaKeeney to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 2, 11:30 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1230 PM CDT WED MAY 2 2018

KSZ086-087-021830-
Seward KS-Meade KS-
1230 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD...MEADE AND
SOUTHEASTERN HASKELL COUNTIES UNTIL 130 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Forgan, or 7 miles north of Beaver, moving northeast at 65 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Meade, Fowler, Kismet, Meade State Park, Missler and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3746 10064 3746 10011 3700 10016 3700 10075
TIME...MOT...LOC 1730Z 215DEG 55KT 3692 10053

UMSCHEID

The radar

The Dodge City radar (KDDC), 72 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

19 hail, 9 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.

Hail, Meade

When
May 2, 12:00 PM CST
Where
Meade County, 7.16 mi E of Meade State Park
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -100.290

Hail, Ford

When
May 2, 12:18 PM CST
Where
Ford County, Bucklin
Measured
0.75 in hail
Reported by
Public
Coordinates
37.550, -99.630

Hail, Meade

When
May 2, 12:18 PM CST
Where
Meade County, 8.58 mi SSE of Meade State Park
Measured
0.88 in hail
Reported by
Public
Coordinates
37.050, -100.380

Hail, Meade

When
May 2, 12:20 PM CST
Where
Meade County, 7.1 mi SSE of Fowler Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.280, -100.150

Hail, Ford

When
May 2, 12:28 PM CST
Where
Ford County, 6.91 mi S of Windthorst
Measured
1 in hail
Reported by
Public
Coordinates
37.670, -99.630

Heavy Rain, Meade

When
May 2, 12:30 PM CST to 1:30 PM CST
Where
Meade County, 11.63 mi SE of Meade
Reported by
Public
Coordinates
37.170, -100.170

Rainfall of 1.10 inches in less than an hour was observed.

Hail, Ford

When
May 2, 12:32 PM CST
Where
Ford County, 6.91 mi S of Windthorst
Measured
1 in hail
Reported by
Public
Coordinates
37.670, -99.630

Hail, Clark

When
May 2, 12:35 PM CST
Where
Clark County, 3.89 mi SW of Minneola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.390, -100.020

Hail, Ford

When
May 2, 12:54 PM CST
Where
Ford County, 4.96 mi W of Windthorst
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.780, -99.720

Flood, Kiowa

When
May 2, 12:55 PM CST to 3:55 PM CST
Where
Kiowa County, 1.29 mi WSW of Greensburg to 2.31 mi SSE of Greensburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.590, -99.320

Flood water in fields spilled out onto several county roads.

Thunderstorm Wind, Ford

When
May 2, 1:05 PM CST
Where
Ford County, 6.91 mi S of Windthorst
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.670, -99.630

Winds were estimated to be at least 60 MPH.

Hail, Ford

When
May 2, 1:13 PM CST
Where
Ford County, Bucklin
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.550, -99.630

Hail, Pawnee

When
May 2, 1:39 PM CST
Where
Pawnee County, 0.88 mi NW of Zook
Measured
1.5 in hail
Reported by
Public
Coordinates
38.060, -99.090

Hail, Kiowa

When
May 2, 1:40 PM CST
Where
Kiowa County, 1.78 mi ENE of Mullinville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.590, -99.450

Hail, Pawnee

When
May 2, 1:40 PM CST
Where
Pawnee County, Larned
Measured
1.25 in hail
Reported by
Public
Coordinates
38.180, -99.100

Thunderstorm Wind, Kiowa

When
May 2, 1:40 PM CST
Where
Kiowa County, 1.29 mi ENE of Greensburg Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.610, -99.250

Winds were estimated to be at least 60 MPH.

Hail, Kiowa

When
May 2, 1:50 PM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.610, -99.290

Hail, Kiowa

When
May 2, 1:50 PM CST
Where
Kiowa County, 0.88 mi NW of Greensburg
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.610, -99.310

Hail was around 6 inches deep. Hail fog formed and reduced the visibility.

Hail, Stafford

When
May 2, 2:02 PM CST
Where
Stafford County, 0.54 mi W of Dillwyn
Measured
1 in hail
Reported by
Public
Coordinates
37.970, -98.840

Thunderstorm Wind, Stafford

When
May 2, 2:02 PM CST
Where
Stafford County, 4.05 mi WSW of St John Schulz Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.030, -98.850

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Pratt

When
May 2, 2:10 PM CST
Where
Pratt County, 2.59 mi WNW of Cullison
Measured
78 kt (90 mph) measured gust
Reported by
Public
Coordinates
37.650, -98.940

Winds were estimated to be around 90 MPH.

Hail, Pratt

When
May 2, 2:12 PM CST
Where
Pratt County, 0.69 mi N of Byers
Measured
1 in hail
Reported by
Public
Coordinates
37.790, -98.870

Hail, Pratt

When
May 2, 2:20 PM CST
Where
Pratt County, 1.09 mi W of Cullison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.630, -98.920

Hail, Pratt

When
May 2, 2:30 PM CST
Where
Pratt County, 1.76 mi NW of Pratt Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -98.770

Thunderstorm Wind, Pratt

When
May 2, 2:30 PM CST
Where
Pratt County, Iuka
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.730, -98.730

Roofs were blown off two buildings.

Hail, Pratt

When
May 2, 2:33 PM CST
Where
Pratt County, Iuka
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.730, -98.730

Thunderstorm Wind, Pratt

When
May 2, 2:35 PM CST
Where
Pratt County, Pratt Muni Arpt
Measured
80 kt (92 mph) measured gust
Reported by
AWOS
Coordinates
37.700, -98.750

Thunderstorm Wind, Pratt

When
May 2, 2:39 PM CST
Where
Pratt County, 3.35 mi WSW of Preston
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.740, -98.610

Winds were estimated to be at least 70 MPH.

Thunderstorm Wind, Pratt

When
May 2, 2:43 PM CST
Where
Pratt County, 0.55 mi E of Pratt Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.700, -98.740

Four power poles were destroyed by the high wind.

Thunderstorm Wind, Pratt

When
May 2, 2:48 PM CST
Where
Pratt County, 0.88 mi NW of Preston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.760, -98.560

Winds were estimated to be 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761784, 761785, 761786, 761790, 761791, 761847, 761792, 761793, 761794, 761783, 761850, 761795, 761796, 761797, 761798, 761851, 761799, 761800, 761801, 761852, 761853, 761802, 761804, 761844, 761848, 761846, 761854, 761855, 761849, 761856.